Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 7, 2021Mineral County, Montana

NWS Missoula, MT issued this special weather statement at Jul 7, 2021, 8:33 AM MDT for Mineral County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 8:33 AM MDT (14:33 UTC)
Expired
Jul 7, 2021, 9:15 AM MDT
In force
42 min
Issued by
NWS Missoula, MT

County Mineral County, MT

The radar

The Missoula radar (KMSX), 78 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3750 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS85 KMSO 071433
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
833 AM MDT Wed Jul 7 2021
 
MTZ001-003-004-071515-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
833 AM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MINERAL...
NORTHWESTERN MISSOULA AND SOUTHEASTERN SANDERS COUNTIES UNTIL 915 AM
MDT...

At 832 AM MDT, Doppler radar was tracking a strong thunderstorm near
St. Regis, or 7 miles northwest of Superior, moving northeast at 45
mph.

Locations impacted include...
Superior, Plains, St. Regis, Paradise, Camas Prairie, Keystone,
Weeksville and Perma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4713 11504 4731 11529 4768 11481 4741 11442
TIME...MOT...LOC 1432Z 231DEG 40KT 4726 11503 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:07 AM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 7, 3:07 AM MDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
307 AM MDT Wed Jul 7 2021

...THUNDERSTORMS THIS AFTERNOON...

.DISCUSSION...A plume of moisture is moving into the region ahead
of the upcoming shortwave trough and cold front. Atmospheric
moisture today will be around 150 percent of normal, that along
with continued heat, and a cold front passage, is a good setup up
for showers and thunderstorms.

Radar projections show showers moving into north-central Idaho
this morning followed by a few thunderstorms with the cold front
this afternoon. Showers are also projected to move through western
Montana and Lemhi County during this morning before widespread
thunderstorms develop this afternoon. All of the convection-
allowing models are showing an early start to thunderstorms with
the peak thunderstorm period being between 2 pm and 5 pm MDT, but
the first storms initiate around noon. If you have anything that
is susceptible to damage from wind or hail, this morning is a good
time to move or protect them.

The majority of the convection-allowing models show thunderstorms
from Lost Trail Pass through Georgetown Lake, Anaconda, Deer
Lodge. Butte and south through Dillon. Surface conditions are
also fairly dry in the aforementioned locations, so gusty, and
potentially damaging winds are expected. Another round of storms
may pass through northwest Montana and along the Divide during the
evening, otherwise, a quick clear-out is expected.

Drier air moves in behind the cold front on Thursday, leading to
storm-free, and slightly cooler conditions.

Model guidance continues to show a shortwave trough moving
through the region on Friday, but are all very pessimistic when it
comes to precipitation chances. One reason for limited showers
could be the entrainment of drier air from Oregon, but showers
cannot be ruled out during Friday morning.

Consistency remains for high pressure to strengthen and bring hot
temperatures back for the weekend, followed by a slightly cooler
to start next week.

&&

.AVIATION...Showers will continue to expand into north-central
Idaho and western Montana, within a moisture plume, ahead of a
shortwave trough and cold front. The convection-allowing models
agree on most of the thunderstorms occurring in western Montana
during this afternoon, with initiation around 07/1800z. The peak
thunderstorm period is projected to be between 07/2000z-07/2300z.
The strongest storms, which may produce over 50-knot winds will be
between Lost Trail Pass through Georgetown Lake, Anaconda, Deer
Lodge. Butte and south through Dillon. Storms may linger along
the Divide into the evening, but drier air will quickly put an end
to storms in most places after 08/0000z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Jul 7, 8:33 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
833 AM MDT Wed Jul 7 2021

MTZ001-003-004-071515-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
833 AM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MINERAL...
NORTHWESTERN MISSOULA AND SOUTHEASTERN SANDERS COUNTIES UNTIL 915 AM
MDT...

At 832 AM MDT, Doppler radar was tracking a strong thunderstorm near
St. Regis, or 7 miles northwest of Superior, moving northeast at 45
mph.

Locations impacted include...
Superior, Plains, St. Regis, Paradise, Camas Prairie, Keystone,
Weeksville and Perma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4713 11504 4731 11529 4768 11481 4741 11442
TIME...MOT...LOC 1432Z 231DEG 40KT 4726 11503

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:42 AM MDTSpecial Weather StatementMSO48 min
Jul 7, 12:56 PM MDTSpecial Weather StatementMSORavalli49 min
Jul 7, 2:18 PM MDTSpecial Weather StatementMSODeer Lodge, Granite, Powell42 min
Jul 7, 2:45 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell, Silver Bow30 min
Jul 7, 1:19 PM MDTSpecial Weather StatementMSOLemhi26 min
Jul 7, 1:30 PM MDTSevere Thunderstorm WarningMSOLemhi30 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.